logoThe People's Perspective on Medicine

Do Doctors Know About Zyrtec Antihistamine Withdrawal ?

Why doesn't the FDA require a warning about cetirizine - Zyrtec antihistamine withdrawal on the OTC drug label? Ditto for levocetirizine (Xyzal). Help FDA!
Do Doctors Know About Zyrtec Antihistamine Withdrawal ?
A woman has after a mosquito bite a itchy skin and scratching

We first heard about the cetirizine – Zyrtec antihistamine withdrawal phenomenon a decade ago from a reader of our syndicated newspaper column:

“I have had terrible trouble trying to stop taking Zyrtec (the generic is cetirizine). After using this antihistamine for about three years while having allergy shots, I first attempted to stop taking it in preparation for allergy testing. Within three days, my entire body itched. It was so horrible that I was crying and preparing to go to the hospital for relief.

“Confused by the relentless itching, I forgot and took a Zyrtec by accident. Lo and behold, before I could get dressed and get in the car, my symptoms were GONE. Now, seven years later, I have tried unsuccessfully at least 10 times to quit this drug, and the reaction is more severe each time.

“Today while I was researching this problem online, I found a community of thousands of people who have had the same problems I have. There should be better warnings about this withdrawal problem.”

Notifying the FDA about Zyrtec Antihistamine Withdrawal:

After receiving over 700 comments from readers of our column, we reached out to the Food and Drug Administration. We wanted to know 1) if the FDA knew about this problem, 2) if the agency would alert health professionals and consumers about withdrawal itching, and 3) if the FDA and the drug company would provide some guidance on how to stop taking drugs like cetirizine or its chemical cousin levocetirizine (Xyzal).

The FDA eventually responded that it had reviewed the issue and listed the following adverse reaction in the cetirizine prescribing information:

“Rebound pruritus- pruritus within a few days after discontinuation of cetirizine, usually after long-term use (e.g. months to years) of cetirizine”.

“Pruritis” is doctorspeak for itching. Why can’t the FDA just use normal language? Itching is a perfectly good word.

Search as we might, we have not been able to find this information listed on the over-the-counter labeling for cetirizine (Zyrtec) or levocetirizine (Xyzal). We have repeatedly asked the FDA why consumers shouldn’t be informed of this Zyrtec antihistamine withdrawal phenomenon. To date, we have not received a clear answer. What’s more, we do not believe that the FDA has any solid scientific evidence to support its contention that this “usually occurs after long-term use.”

There are no guidelines on how to prevent Zyrtec antihistamine withdrawal. As a result, neither patients nor health professionals have easy access to information that would alert them to this problem.

Fast Forward to 2020:

A recent reader shares the same concern that a reader in 2010 brought to our attention.

Q. I have been complaining to doctors for years that I am physically addicted to Zyrtec. I can’t go more than three days off the drug before the itching becomes completely unbearable.

I am now on my fifth day off of it because I am getting allergy tests later this week. My co-workers said they’ve never seen me this unhinged. I feel like I’m flea-infested!

I’ve had to break down twice now and take a Benadryl just so I can function at work. That definitely helps, but the itch comes back as soon as the drug wears off. What else can I do?

A. We have been concerned about this withdrawal reaction for years. Although the FDA acknowledges that stopping cetirizine suddenly can cause itching, it provides no guidance for gradual withdrawal (Therapeutic Advances in Drug Safety, July 5, 2019). People who have reported their experience on our website have found that the itching fades within several weeks, if you can hold out that long.

Here are some additional articles about this problem:

Running Out of Zyrtec on a Remote Island Causes a Crisis
A reader who lives on a Pacific island discovered to his dismay that running out of Zyrtec triggered horrible itching and hives

The Itch That Won’t Quit | Itching After Stopping Xyzal (Levocetirazine)

Share your own experience with Zyrtec antihistamine withdrawal in the comment section below. If you have not had any problems stopping cetirizine (Zyrtec) or levocetirizine (Xyzal) please share your story too.

Rate this article
star-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-empty
4.4- 85 ratings
About the Author
Joe Graedon is a pharmacologist who has dedicated his career to making drug information understandable to consumers. His best-selling book, The People’s Pharmacy, was published in 1976 and led to a syndicated newspaper column, syndicated public radio show and web site. In 2006, Long Island University awarded him an honorary doctorate as “one of the country's leading drug experts for the consumer.” .
Citations
  • Ekhart, C., et al, "Unbearable Pruritus After Withdrawal of (Levo)cetirizine," Drug Safety - Case Reports, Dec. 3, 2016, doi: 10.1007/s40800-016-0041-9
Join over 150,000 Subscribers at The People's Pharmacy

We're empowering you to make wise decisions about your own health, by providing you with essential health information about both medical and alternative treatment options.